Hail, Eddy
- When
- May 24, 2:30 PM MST to 2:32 PM MST
- Where
- Eddy County, 13.36 mi SW of Lakewood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.510, -104.550
An embedded shortwave trough within the westerly mid level flow, moved across south central New Mexico. Combined with moderate surface based instability, one severe storm was able to develop over Eddy County, NM.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An embedded shortwave trough within the westerly mid level flow, moved across south central New Mexico. Combined with moderate surface based instability, one severe storm was able to develop over Eddy County, NM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 12:56 PM MST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 256 PM CDT SUN MAY 24 2009 .DISCUSSION... CONVECTIVE COVERAGE THIS AFTERNOON OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS IS NOT AS GREAT AS YESTERDAY...AS THE MOST SIGNIFICANT LIFT ASSOCIATED WITH A MID LEVEL VORT MAX IS NOW LOCATED OVER SOUTHEAST TEXAS. HOWEVER...AN UPPER LEVEL SHEAR AXIS REMAINS OVERHEAD AND MOST OF THE ACTIVITY APPEARS TO BE NEAR THIS FEATURE. THE THUNDERSTORMS WILL BEGIN TO DISSIPATE LATER THIS EVENING ACROSS THE EASTERN CWA AS DAYTIME HEATING COMES TO AN END. WATER VAPOR IMAGERY IS INDICATING THE PRESENCE OF AN EMBEDDED SHORTWAVE TROUGH WITHIN WEAK WESTERLY MID LEVEL FLOW NEAR SOUTH CENTRAL NEW MEXICO AND THIS MAY RESULT IN MORE ACTIVITY FROM SOUTHEAST NEW MEXICO INTO THE WESTERN PERMIAN BASIN LATER THIS EVENING. POPS HAVE BEEN INCREASED SLIGHTLY NEAR THIS AREA AFTER 00Z. WARMER TEMPERATURES ARE STILL EXPECTED TOMORROW AFTERNOON AS CLOUD COVER CONTINUES TO DECREASE...DOWNSLOPE FLOW INCREASES AND 850 HPA TEMPS WARM. LEE TROUGHING IS ALSO EXPECTED TOMORROW WITH THE APPROACH OF A MID TO UPPER TROUGH CURRENTLY LOCATED NEAR SOUTHERN CALIFORNIA. DIFFLUENT FLOW ALOFT OVER SOUTHWEST TEXAS AND AN EMBEDDED MID LEVEL SHORTWAVE TROUGH MAY PROVIDE ENOUGH LIFT FOR CONVECTIVE ACTIVITY NEAR THE DAVIS MOUNTAINS AND PECOS COUNTY TOMORROW AFTERNOON AS WELL...BUT COVERAGE WILL REMAIN SPARSE. PRECIPITATION CHANCES WILL BE ON THE INCREASE BY THE MID WORK WEEK AS THE UPPER TROUGH FROM THE WEST NEARS A LITTLE CLOSER TO THE AREA ALLOWING MORE SHORTWAVE TROUGHS WITHIN SOUTHWEST FLOW ALOFT TO IMPACT THE REGION. THERE IS ALSO A COLD FRONT THAT WILL BE MAKING ITS WAY INTO THE CWA LATE TUES NIGHT/WED MORNING AS A MID LEVEL LOW LIFTS NORTH OUT OF THE MISSISSIPPI RIVER VALLEY AND PHASES WITH NORTHERN STREAM UPPER LEVEL TROUGH. TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR BELOW CLIMATOLOGY WED-FRIDAY...BUT THERE IS STILL SOME UNCERTAINTY ON HOW COOL IT WILL ACTUALLY BE CONSIDERING THE DISAGREEMENT BETWEEN MODEL GUIDANCE 850 HPA TEMPS AND THE AMOUNT OF CAA EXPECTED. FOR NOW WE WILL KEEP LOW TO MID 80S IN THE FORECAST FOR THE MOST PART. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 89 65 91 / 30 20 10 10 CARLSBAD NM 59 90 57 87 / 10 20 10 10 DRYDEN TX 62 93 67 93 / 10 20 10 20 FORT STOCKTON TX 61 92 64 92 / 10 20 10 20 GUADALUPE PASS TX 57 89 57 86 / 20 20 10 10 HOBBS NM 57 89 59 88 / 30 20 10 10 MARFA TX 48 84 50 84 / 10 20 10 10 MIDLAND INTL AIRPORT TX 62 91 63 93 / 20 10 10 10 ODESSA TX 63 91 65 92 / 20 10 10 10 WINK TX 62 93 65 96 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05/78
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT SUN MAY 24 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT SUN MAY 24 2009 /1243 PM MDT SUN MAY 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THROUGH THE AFTERNOON INTO EARLY EVENING. THE GREATEST CHANCE FOR THUNDERSTORMS IS IN THE MOUNTAINS...THE CENTRAL AND EASTERN PERMIAN BASIN AS WELL AS THE LOW ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. MINOR FLOODING IS ALSO POSSIBLE IN FLOOD PRONE AREAS DUE TO THE POTENTIAL FOR HEAVY RAIN AND VERY SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN THE MOUNTAINS...THE EASTERN PARTS OF THE PERMIAN BASIN AND THE LOW ROLLING PLAINS. A FEW STORMS COULD PRODUCE BRIEF HEAVY AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 PM CDT SUN MAY 24 2009 NMZ027-028-242115- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 224 PM MDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. AT 220 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED OVER RURAL PORTIONS OF WEST CENTRAL EDDY COUNTY...ABOUT 13 MILES SOUTH OF HOPE. THIS STORM IS MOVING TO THE SOUTHEAST AT 15 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 PM CDT SUN MAY 24 2009 NMZ027-028-242215- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 320 PM MDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN EDDY COUNTY. AT 315 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO MONITOR A STRONG THUNDERSTORM THAT WAS LOCATED OVER RURAL PORTIONS OF WESTERN EDDY COUNTY...ABOUT 15 MILES SOUTHWEST OF LAKEWOOD...OR ABOUT 22 MILES NORTHWEST OF CARLSBAD. THIS STORM IS MOVING TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WIND GUSTS AROUND 45 MPH. THIS STORM WILL CROSS STATE HIGHWAY 137 WEST OF CARLSBAD...AND MAY APPROACH THE CITY OF CARLSBAD BY 415 PM MDT. PEOPLE IN WESTERN EDDY COUNTY...INCLUDING THOSE NEAR AND WEST OF THE CITY OF CARLSBAD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. BE PREPARED TO SEEK SAFE SHELTER AS THIS STORM APPROACHES.
The Holloman AFB radar (KHDX), 160 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169909, 169910.